All Children's Hospital Logo

Health Information Library

Teens > Q&A > Birth Control, Pregnancy & STDs > I'm on the Birth Control Shot and Having Abdominal Pain. What Should I Do?
I'm on the Birth Control Shot and Having Abdominal Pain. What Should I Do?

I'm getting the birth control shot and am having pains in my abdomen. It says in the product brochure these could be signs of an ectopic pregnancy and I should report it to my health care provider immediately. But another pamphlet I read made it sound less of a problem. What should I do?
- Erin*

Call your doctor's or nurse practitioner's office right away. The only way to know if your problem is potentially serious or not is to talk to your doctor and be examined or tested, if necessary.

Ectopic pregnancies are rare, but they can be life threatening if left untreated. You don't want to delay finding out what's going on. Plus, if you learn that the pain is caused by something that's not serious, you'll be reassured.

Reviewed by: Julia Brown Lancaster, MSN, WHNP-BC
Date reviewed: November 2013

*Names have been changed to protect user privacy.

Related Articles
T    Birth Control Methods: How Well Do They Work?
T    Birth Control Shot
T    Female Reproductive System
T    Gyn Checkups
Note: All information is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.
© 1995-2014 KidsHealth® All rights reserved. Images provided by iStock, Getty Images, Corbis, Veer, Science Photo Library, Science Source Images, Shutterstock, and Clipart.com

Additional Info

Pocket Doc Mobile App
Maps and Locations (Mobile)
Programs & Services
Employment
For Health Professionals
For Patients & Families
Contact Us
Find a Doctor
News
CME

All Children's Hospital
501 6th Ave South
St. Petersburg, FL 33701
(727) 898-7451
(800) 456-4543

Use Normal Template
© 2014 All Children's Hospital - All Rights Reserved